Iowa, 2003

High Wind in Iowa, May 11, 2003

May 11, 2003 · NWS DVN · 1 event in 1 county or zone

An intense spring storm system brought sustained winds of 27-33 knots (30-40) mph with gusts over 43 knots (50 mph) to Eastern Iowa, Northern Illinois, and far Northeast Missouri. At Illinois Valley Regional Airport (KVYS) in Peru, Illinois, a wind gust of 54 knots (62 mph) was recorded.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

An intense spring storm system brought sustained winds of 27-33 knots (30-40) mph with gusts over 43 knots (50 mph) to Eastern Iowa, Northern Illinois, and far Northeast Missouri. At Illinois Valley Regional Airport (KVYS) in Peru, Illinois, a wind gust of 54 knots (62 mph) was recorded. In Whiteside County Illinois, numerous power lines, limbs and some trees were downed. At one point over 5,000 people in Northwest Illinois were without power.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 11, 4:00 AM CST, 4 hours 10 minutes earlier.

Area forecast discussion, May 11, 4:00 AM CST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION...CORRECTED TO ADD WIND HIGHLIGHTS
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
500 AM CDT SUN MAY 11 2003

LATEST SURFACE ANALYSIS SHOWS DEEP CYCLONE (985 MBS) OVER WESTERN WI WITH
CENTRAL PRESSURE DROPPING ABOUT 2 MBS/HR. DEEPENING TREND EXPECTED
TO SLOW AND EVENTUALLY COME TO HALT THIS MORNING AS SYSTEM
BECOMES VERTICALLY STACKED AND OCCLUDES. REGIONAL RADAR LOOP SHOWS RAIN
ASSOCIATED WITH DEFORMATION ZONE INTO FAR NORTHERN IA ATTIM.
ISALLOBARIC MAX PUSHED THROUGH AROUND MIDNIGHT PRODUCING WIND GUSTS
OF 40-45 KTS. SECOND SURGE NOTED AT PRESENT TIME WITH TIGHTENING PRESSURE
GRADIENT PRODUCING VERY WINDY CONDITIONS WITH SEVERAL SITES
AT/ABOVE WIND ADVISORY CRITERIA (SUSTAINED 30 MPH FOR 1 HR OR GUSTS OF 45 MPH
OR GREATER FOR ANY DURATION).

MAIN CHALLENGES RESIDE WITH WINDS...AND PCPN CHCS NEXT 12-18RS WITH BACKLASH.
BEYOND...CONCERNS WITH PCPN CHANCES MIDWEEK.

NEAR TERM...DEEPENING CYCLONE WILL MOVE INTO THE GREAT LAKES AND BECOME
VERTICALLY STACKED...ESSENTIALLY SLOWING FORWARD SPEED WITH
FAR NORTHERN ZONES ON THE EDGE OF DEFORMATION BAND. WEAK SHORTWAVE ALSO
PROGGED TO DROP DOWN BACKSIDE OF SYSTEM AND ACROSS THE NORTH...SO
WILL PLACE HIGH CHANCE POPS IN THE NORTH TAPERING OFF AS YOU HEAD SOUTH.
DMX/DVN RADARS SHOW INCREASE IN BANDING OF WEAK RETURNS NORTH OF HWY 34.
OVERALL...HIGH POP/LOW QPF EVENT. FEEL BEST WORDING WILL BE WITH
OCCASIONAL DRIZZLE/LIGHT RAIN NORTH...WITH MAINLY DRIZZLE IN THE SOUTH.
CLOUDS AND LIGHT PCPN TO TEMPER MAXES AND UNDERCUT GUIDANCE BY A FEW DEGS.
NEXT CONCERN IS WITH WIND. INITIAL SURGE OF ADVISORY CRITERIA WINDS
BLASTED THROUGH AROUND MIDNIGHT WITH ISALLOBARIC MAX...NOW SEEING OVERALL
WIND FIELD INCREASE DUE TO TIGHTENING PRESSURE GRADIENT.
VERY IMPRESSIVE HEIGHT FALL CENTER OF OVER 200 M IN WESTERN WI...MORE
TYPICAL OF LATE WINTER/EARLY SPRING. MODELS SHOW PRESSURE GRADIENT
MAXIMIZED ACROSS STATE OF IA THIS MORNING AT ROUGHLY 18 MBS
USING RULE OF MAXIMUM WIND (GUSTS) OF 10 MPH FOR EVERY 4 MBS MSLP GRADIENT
THIS SUGGESTS MAX GUSTS JUST OVER 40 KTS...WHICH LOOKS TO BE
VERIFYING PRETTY WELL...AND HAVE ALREADY HOISTED A WIND ADVISORY WHICH
IS IN EFFECT FOR TODAY. SOME CONCERNS THAT A FEW LOCATIONS COULD
PUSH WARNING CRITERIA.

TONIGHT...VERTICALLY STACKED SYSTEM MOVES SLOWLY EAST THROUGH THE
GREAT LAKES. ANY DRIZZLE OR LIGHT RAIN LOOKS TO BE END IN
THE EVENING AS WEAK SHORTWAVE ON BACKSIDE OF SYSTEM PULLS EAST.
SURFACE RIDGING BUILDS INTO WESTERN IA WITH FLOW BECOMING
BIT MORE ANTICYCLONIC WEST OF THE MISSISSIPPI. MODELS SHOW DEEP COLUMN
DRYING INTO WESTERN 1/3RD OR SO BY 12Z MON. WILL BE OPTIMISTIC
AND GO WITH PARTIAL CLEARING FOR NOW...EXCEPT EAST WHERE LLVL CYCLONIC
FLOW SHOULD KEEP CLOUDS AROUND FOR MUCH OF THE NIGHT. MIN TEMPS
CHALLENGING WITH CLOUDS TRENDS DIFFICULT...AND AMPLE MIXING IN BL WITH
WINDS STAYING UP IN RANGE OF 10-20 MPH OR SO. POTENTIAL TO BE
COLDER IN THE WEST AND WARMER IN THE EAST.

MUCH NEEDED REST FROM ACTIVE PATTERN IN STORE TO START THE WORK WEEK.

ETA...UKMET AND GFS INDICATE NEXT CHANCE OF RAIN LATE TUE THOUGH MIDWEEK WITH
CONVECTION DEVELOPING IN PLAINS ON NOSE OF STRONG WARM ADVECTION.
ACTIVITY WILL BLEED SOUTHEAST WITH MEAN STEERING FLOW FROM THE
NORTHWEST...HOWEVER ATMOSPHERE FAIRLY STABLE...SO EXPECT STRATIFICATION
AND MAINLY JUST RAIN INTO WED...THOUGH CAN/T RULE OUT SOME THUNDER WITH
ELEVATED INSTABILITY WED AFTERNOON/NIGHT AS FRONTAL ZONE FIRMS UP TO
OUR SOUTH. WENT AHEAD AND INTRODUCED POPS TUE NIGHT THROUGH WED SINCE ALL
MODELS ARE POINTING TOWARD THIS SCENARIO...WITH MAIN DIFFERENCE
WITH TIMING/SATURATION AS LLVL FLOW WILL BE FROM THE EAST AND NORTHEAST.

COORDINATED WITH DMX...LOT...ILX...THANX

DVN...
IA...WIND ADVISORY TODAY EASTERN IOWA.
IL...WIND ADVISORY TODAY NORTHWEST AND WEST CENTRAL ILLINOIS.
MO...WIND ADVISORY TODAY EXTREME NORTHEAST MISSOURI.

05
Hazardous weather outlook, May 11, 4:43 AM CST, 3 hours 27 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-121000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
543 AM CDT SUN MAY 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA...
NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

AN INTENSE LOW PRESSURE SYSTEM WHICH TRIGGERED SEVERE WEATHER ACROSS
THE REGION LAST EVENING...IS LOCATED OVER CENTRAL WISCONSIN
THIS MORNING. THIS LOW WILL MOVE INTO NORTHERN LAKE MICHIGAN TONIGHT.
A TIGHT PRESSURE GRADIENT ASSOCIATED WITH THE LOW WILL CREATE
VERY WINDY CONDITIONS ACROSS THE REGION TODAY. WINDS FOR MUCH OF THE
DAY WILL BE SUSTAINED AT 25 TO 35 MPH FROM THE WEST...AND
WILL GUST AT TIMES TO BETWEEN 40 AND 45 MPH. THEREFORE...A WIND
ADVISORY HAS BEEN ISSUED FOR TODAY FOR ALL OF EASTERN IOWA...
NORTHWEST AND WEST CENTRAL ILLINOIS AND EXTREME NORTHEAST MISSOURI.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. A DISTURBANCE WILL
BRING THE THREAT FOR RAIN AND POSSIBLY A FEW THUNDERSTORMS LATE
TUESDAY INTO THURSDAY. HOWEVER...IT APPEARS AS THOUGH THE
ATMOSPHERE WILL NOT BE CONDUCIVE FOR THE DEVELOPMENT OF SEVERE
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
http://www.crh.noaa.gov/dvn

05

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Clinton

When
May 11, 8:10 AM CST to 2:50 PM CST
Where
Clinton forecast zone
Measured
36 kt (41 mph) measured sustained
Property damage
$250,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.898, -90.532 (the zone’s center; the record gives no point)

KCWI AWOS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5359311.